Texas, 2008

Hail and Damaging Winds in Texas, May 10, 2008

May 10, 2008 · NWS SHV · 7 events in 5 counties and zones

A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas. A dry line moved eastward across north central Texas and southern Oklahoma during the afternoon but stalled just east of the interstate 35 corridor|of central and north Texas. A strong cold front eventually caught up with the dry line from the northwest and severe thunderstorms erupted at the dry line, cold front merger across southeastern Oklahoma. Storms migrated eastward through the night of the 10th with large hail...damaging wind gusts and isolated tornadoes noted across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 4:44 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 10, 4:44 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
544 AM CDT SAT MAY 10 2008

.DISCUSSION...

EARLY THIS MORNING A NEARLY STATIONARY BOUNDARY EXTENDED EAST ACROSS
NORTH TEXAS...ALONG THE ARKANSAS/LOUISIANA BORDER AND THROUGH
CENTRAL MISSISSIPPI. A SURFACE LOW WAS INDICATED OVER SOUTHEAST
COLORADO AND SOUTHWEST KANSAS WITH A TROUGH DROPPING SOUTH ACROSS
WEST TEXAS AND INTO MEXICO. THIS BOUNDARY WILL BE THE FOCUS FOR
THE DEVELOPMENT FOR SHOWERS AND THUNDERSTORMS LATER DURING THE DAY
AS IT LIFTS NORTH IN RESPONSE TO THE SURFACE LOW MOVING EAST OUT INTO
THE PLAINS. AN AMPLIFYING TROUGH DROPPING THROUGH THE ROCKIES
AND INTO THE PLAINS DURING THE DAY WILL HAVE A SERIES OF DISTURBANCES
RIDING OVER THE SURFACE BOUNDARY AND ALSO SENDING A COLD FRONT
EAST ACROSS TEXAS AND OKLAHOMA. SURFACE DEW POINTS WILL BE CLIMBING
INTO THE 60S AND 70S RESULTING IN A MOIST AND UNSTABLE ENVIRONMENT.
RAIN CHANCES WILL BE SLIM THIS MORNING BUT BY AFTERNOON EXPECT
SHOWERS AND THUNDERSTORMS TO BE INCREASING...AND CONTINUING INTO THE
NIGHT. THE BETTER CHANCES FOR SEVERE WEATHER WILL BE DURING THE
LATE AFTERNOON AND OVERNIGHT...AS THE TRAILING COLD FRONT MOVES
THROUGH THE FOUR STATE REGION. BY EARLY SUNDAY MORNING AN UPPER
CLOSED LOW WILL HAVE DEVELOPED OVER THE CENTRAL SECTIONS OF THE
COUNTRY AND HEADING INTO MIDDLE MISSISSIPPI AND TOWARD THE OHIO
VALLEY. RAIN CHANCES WILL END WITH SURFACE HIGH PRESSURE BUILDING
INTO THE FOUR STATE REGION AS UPPER RIDGE PROGRESSES EAST THROUGH
EARLY WEEK. TEMPERATURES WILL NOT BE AS WARM AS THE PAST FEW DAYS
THROUGH NEXT WEEKEND. THE PATTERN STARTS TO REPEAT BY TUESDAY AS
 SURFACE HIGH PRESSURE SLIDES EAST...THE NEXT UPPER LOW TAKES SHAPE
OVER THE WEST WITH A WARM FRONT WORKING BACK NORTH OVER THE
REGION FOLLOWED BY OUR NEXT COLD FRONT ON WEDNESDAY. WITH THIS MID
WEEK SYSTEM SURFACE LOW PRESSURE WILL BE DEEPER INTO TEXAS AND THE
UPPER LOW LOOKS TO BE DROPPING INTO NEW MEXICO AND WEST TEXAS.
THIS SHOULD DRAG OUT THE RAIN INTO THURSDAY. /06/

&&

.AVIATION...

LIGHT SE WINDS THIS AM WILL BE DUE SOUTH 10 TO 15 KTS WITH GUSTS TO
20 KTS TODAY AND TONIGHT...THEN SHIFTING TO NW LATE THIS EVENING AND
OVERNIGHT.  GUIDANCE IS WEAK ON CLOUDS AND I THINK WE/LL SEE SOME
MVFR CIGS EARLY...BUT VFR BY MID MORNING AND MUCH OF THE DAY. EXPECT
SOME CAPPING IN DEEP SW FLOW EARLY SAT...BUT WITH EXCESSIVE LAPSE
RATES AND SOME DECENT MOISTURE...STRONG TO SEVERE SCT CONVECTION
EVENTUAL TODAY...AND MOST LIKELY AHEAD OF THE FRONT LATE TODAY AND
EARLY TONIGHT. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  60  79  50 /  20  70  10   0
MLU  87  60  78  49 /  20  60  20   0
DEQ  83  53  73  44 /  40  40   0   0
TXK  85  56  75  46 /  30  50   0   0
ELD  85  58  76  46 /  30  70  10   0
TYR  90  60  78  50 /  20  50   0   0
GGG  89  60  78  47 /  20  50   0   0
LFK  91  63  81  47 /  20  50  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/24
Hazardous weather outlook, May 10, 7:42 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
842 AM CDT SAT MAY 10 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
842 AM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONTAL BOUNDARY WILL LIFT NORTH OF THE FOUR STATE REGION
THIS MORNING FOLLOWED BY A COLD FRONT LATER INTO THE AFTERNOON AND
EVENING. DUE TO A WARM MOIST AND UNSTABLE AIRMASS IN PLACE AND THE
SUPPORT OF AN UPPER LEVEL TROUGH OF LOW PRESSURE APPROACHING THE
REGION...EXPECT SOME THUNDERSTORMS TO BECOME SEVERE...PRODUCING
LARGE HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE MIDDLE OF NEXT
WEEK AS A COLD FRONT MOVES THROUGH THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED LATER TODAY AND OVERNIGHT.

06

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Camp

When
May 10, 8:35 AM CST
Where
Camp County, 1.16 mi E of Pittsburg
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -94.950

Trees were downed just east of town.

Thunderstorm Wind, Franklin

When
May 10, 8:00 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.170, -95.220

A few trees were downed in town. Power poles were snapped near a restaurant on the south service road at the 146 exit off Interstate 30. The storm also damaged the roof at the Mount Vernon Floors and More. Roof damage was also reported at the local Dairy Queen.

Hail, Franklin

When
May 10, 8:00 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.170, -95.220

Thunderstorm Wind, Titus

When
May 10, 8:15 PM CST
Where
Titus County, 2.15 mi SSE of Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.070, -95.090

One tree was downed southwest of town.

Thunderstorm Wind, Morris

When
May 10, 8:30 PM CST
Where
Morris County, 2.22 mi SE of Cason
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -94.790

Trees were blown down across power lines on CR 1217 between 144 and 11.

Thunderstorm Wind, Titus

When
May 10, 8:30 PM CST
Where
Titus County, 0.69 mi S of Cookville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.170, -94.850

Trees and powerlines were downed near Cookville, Texas.

Thunderstorm Wind, Wood

When
May 10, 8:35 PM CST
Where
Wood County, 2.22 mi SW of Winnsboro Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -95.310

Trees and powerlines downed on CR 4591 near the Perryville community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95756, 95745, 95746, 95747, 95753, 95757, 95758.